Dear Doctor: I heard that eating some wasabi gave a woman a heart attack. I love sushi and have it a few times a week, and I do use wasabi. Do I have to stop?
Dear Reader: Recent news reports described how a woman who ate wasabi, also known as Japanese horseradish, was hospitalized with heart problems. However, the details of the incident are important to know.
The incident you’re referring to involves a 60-year-old woman who was a guest at a wedding reception in Israel. She took a scoop of what she thought was guacamole, but instead of a smooth and creamy bite of avocado, she actually ate a large spoonful of wasabi. Moments later, her chest felt heavy, and a sensation of pressure radiated out to her arms. This lasted a few hours, then went away. The next day, feeling weak and uncomfortable, she went to the hospital. Initial tests came back with results consistent with a heart attack, but further testing failed to find any blockages or muscle damage. Instead, imaging tests showed that the woman’s heart had become misshapen, something that happens in a condition called stress-induced cardiomyopathy.
Often referred to as broken heart syndrome, the condition occurs when the left ventricle, one of the four chambers of the heart, becomes enlarged and weakened and is unable to pump blood effectively. The colorful name comes from the fact that the stressors that trigger the syndrome can be both physical and emotional, such as the loss of a loved one.
The initial confusion as to this specific woman’s condition isn’t surprising, since the symptoms of broken heart syndrome are similar to those of a heart attack. This includes the chest pain, weakness and shortness of breath that the wedding guest had experienced. Even the results of some clinical tests, including electrocardiogram abnormalities, can mirror those seen in a heart attack. Although the exact causes of broken heart syndrome aren’t known, it’s suspected that the sudden and unusual surge of stress hormones is somehow toxic to the heart muscles of some people.
Risk factors for the condition are gender and age. Up to 90% of cases are in women ages 58 to 75. People with a neurological disorder, such as epilepsy, and some psychiatric disorders may be at increased risk. Treatment is with heart medications, including ACE inhibitors to lower blood pressure; beta blockers to slow the heart rate; and anti-anxiety medicines. In most cases, the effects of broken heart syndrome are often temporary and reversible.
Wasabi is a small green plant prized for the pungent and peppery flavor of its rootstalk. It gives its name to the spicy, creamy condiment that typically accompanies sushi and other foods. It’s quite costly, though, so the bright green paste we think of as wasabi is often mostly horseradish, with a just a dash of actual wasabi mixed in. As for your concern about eating wasabi, it wasn’t the condiment itself that triggered the woman’s condition, but rather the unusual quantity that she ingested. Used in tiny amounts, as intended, wasabi shouldn’t present any danger.
(Send your questions to email@example.com, or write: Ask the Doctors, c/o UCLA Health Sciences Media Relations, 10880 Wilshire Blvd., Suite 1450, Los Angeles, CA, 90024. Owing to the volume of mail, personal replies cannot be provided.)